[Skip to Content]
[Skip to Content Landing]
Article
November 1980

Skin Pigmentation Secondary to Minocycline Therapy

Author Affiliations

From the Department of Medicine (Dermatology), College of Human Medicine, Michigan State University, Flint Campus (Dr McGrae) and the Department of Dermatology, University of Minnesota Medical School, Minneapolis (Dr Zelickson).

Arch Dermatol. 1980;116(11):1262-1265. doi:10.1001/archderm.1980.01640350052013
Abstract

• Localized brown to blue-black discoloration of the skin occurred in three patients receiving long-term minocycline hydrochloride therapy. Abundant perivascular pigmented material was present at all levels of the dermis below the upper papillary portion. Histochemical studies demonstrated reactivity with the Prussian blue stain and the Fontana-Masson silver technique. The granules were brightly refractile by dark-field illumination. Ultrastructurally, there were membranebound dense intracellular inclusions differing from melanin and iron but identical to those known to occur in the thyroid glands of minocycline-primed laboratory animals. The abnormal pigment most likely represents a metabolic derivative of minocycline.

(Arch Dermatol 116:1262-1265, 1980)

×